Rituximab Maintenance and Increase in Peripheral Neuropathy

  • 6 replies
  • 10 subscribers
  • 1378 views

After 6 sessions of R-CHOP completing last autumn, a PET scan in December showed no trace of lymphoma in my system. Throughout the R-CHOP procedure I slowly developed neuropathy in my fingertips, hands, arms, toes and balls of my feet. We lowered the Vincristine dose in session 5 and dropped it completely in the last session. During the 'rest time' after the R-CHOP the neuropathy didn't go away, but it perhaps lessened a tiny bit. It's hard to tell whether I'm just getting used to it.

I began Rituximab maintenance, via subcutaneous injection, in mid-April. A month later, suddenly over a period of a day or two, the peripheral neuropathy increased -- the numbness and slight aching sort of spreading a little further up my arms and a bit beyond the balls of my feet to my soles.

Has anybody had this type of side effect with Rituximab or other maintenance for FL?

Does anybody find that being suddenly active (such as walking 6km after days of inactivity) brings on greater neuropathy?

I'm giving it another week to see if the tingling/numbness starts to slowly decrease before contacting my lymphoma people.

  • Hi again, I can’t make any comment about the Rituximab maintenance as I did not get it.

    But my PM went on for a few years post my second SCT. Some weeks were ok but some not so ok. No real rhythm or reason to it - it just took time to work out from my body.

    I totally relate to the challenges of becoming more active, walking, gardening, working with my hands. It was more the cramps along with lots of pain that was my main problem .... but no all but gone now.

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • Hi Highlander

    It's good to hear that it's all but gone now for you. I know it's been a long haul.

    I guess after flat-lining for about 4 months, it's a bit alarming to face an increase in the PN. I naturally wonder just how bad it can get. (Mine is nothing like as bad as some peoples' I've read about ... so far.) 

    And I can't yet work out whether it's increase is coinciding with the new maintenance treatment, or my very energetic 'day out' -- where I felt like my old self and spent the day walking all over Reading town centre and visiting bicycle shops and such (fully masked up and keeping a 2m space between myself and all comers).

  • Some times there was no real reason for the aches and pains. The one thing that always sticks in my head was my consultant saying that going through treatments was like doing a boxing match and a marathon every day during treatments and this was done without any training

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • Hi Highlander

    Did the 'strength' or intensity of your PN, over the months and years, seem to strengthen and reduce according to any kind of cycle or seemingly related to physical activity, that you could perceive?

    The few people I've talked to that have had PN (mostly other patients at the Cancer clinic) experienced it to a certain level ... then the intensity of it slowly decreased until it disappeared.

    Mine seems to fluctuate over weeks.

  • I am now 4 years out so memories get fuzzy Wink but when PM was there I felt it most of the time especially in my fingers and hands. I had no real feelings in my fingers so could not pick little things up and indeed could pickup a very hot plate and not actually know - it felt like my hands were massive.

    My main chemo was late 2013 till April 2014 then my first SCT in June 2014..... but my PM reduced slowly from June to Dec. I had a treatment break and things were ok then in Sep 2015 I started radiotherapy then my second SCT in October 2015.

    The conditioning treatment used was very strong stuff and I was out of it, very ill, ICU a few times so never actually noticed the PM until I was home from Nov 2015...... this is was a long year or so for it to work it’s way out.

    The more active I got the more the PM would complain but it was a no pain no gain. I had two small stress balls that were in my hands a lot working the fingers, muscles, nerves getting the blood flowing I think I missed when I got over it as my life moved on and was more focused in other things.

    Mike (Thehighlander)

    It always seems impossible until its done - Nelson Mandela

    Community Champion Badge

  • Hi , I know my experience is not quite the same as yours as I had O-CHOP, but I had numbness in my fingers, tongue and around my lips which got worse with each cycle. It was thought to be due to vincristine, but I was keen not to reduce the dose so I put up with it (I play the piano, which was still possible). The PN symptoms eased off after CHOP finished and don't seem to be caused by Obinutuzumab alone, which I've just had as a first maintenance treatment. Hence I wonder if your symptoms were triggered by your energetic day out, on your feet all day. Let us know whether it settles with some more restful days.

    All the best.